Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 72, NWS Grand Forks, ND

June 29, 20186 counties in North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 29, 2018, 2:59 AM CDT for 6 counties in North Dakota. It was in force for 61 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2018, 2:59 AM CDT (07:59 UTC)
Expired
Jun 29, 2018, 4:00 AM CDT
In force
61 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
0.88 in
Wind
80.0 mph

Counties Barnes County, ND, Cass County, ND, Grand Forks County, ND, Griggs County, ND, Steele County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 73 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 3:20 AM CDTTSTM WND DMGRed Willow Lake, NDNUMEROUS LARGE TREE BRANCHES AND LIMBS BROKEN DOWN AROUND THE LAKE AREA.
Jun 29, 3:21 AM CDTTSTM WND GST 964 Nw Cooperstown, NDPERSONAL DAVIS WEATHER STATION REPORTED 96 MPH WIND GUST.
Jun 29, 3:21 AM CDTTSTM WND GST 964 Nw Cooperstown, NDPERSONAL WEATHER STATION REPORTED 96 MPH WIND GUST.
Jun 29, 3:29 AM CDTTSTM WND GST 578 Sw Finley, NDPERSONAL WEATHER STATION REPORTED WIND GUST OF 57 MPH.
Jun 29, 3:29 AM CDTTSTM WND GST 578 Sw Finley, NDPUBLIC PERSONAL WEATHER UNDERGROUND STATION REPORTED WIND GUST OF 57 MPH.
Jun 29, 3:35 AM CDTTSTM WND GST 562 Se Cooperstown, NDSUSTAINED WINDS WEASURED AT 40 MPH WITH GUSTS TO 56 MPH AT THE COOPERSTOWN AIRPORT /KS32/.
Jun 29, 3:44 AM CDTTSTM WND DMGGolden Lake, NDSEVERAL LARGE TREES BRKEN DOWN BY WINDS AROUND THE LAKE. FOUT PONTOONS WERE BLOWN OFF THEIR LIFTS. DOCKS WERE BLOWN ONTO SHORE AND SMASHED. TIME ESTIMATED BASED ON RADAR.
Jun 29, 3:45 AM CDTTSTM WND GST 631 S Sherbrooke, NDMEASURED ON DAVIS PERSONAL WEATHER STATION.
Jun 29, 3:45 AM CDTTSTM WND GST 631 S Sherbrooke, NDMEASURED ON PERSONAL WEATHER STATION.
Jun 29, 3:51 AM CDTTSTM WND DMGPortland, NDLARGE TREE BRANCHES AND LIMBS DOWN BETWEEN PORTLAND AND MAYVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 10:54 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2612 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1800 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.4
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted.

339 
WUUS53 KFGF 290759
SVRFGF
NDC003-017-035-039-091-097-290900-
/O.NEW.KFGF.SV.W.0072.180629T0759Z-180629T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
259 AM CDT FRI JUN 29 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southwestern Grand Forks County in northeastern North Dakota...
  Northwestern Cass County in southeastern North Dakota...
  Western Traill County in southeastern North Dakota...
  Griggs County in southeastern North Dakota...
  Northern Barnes County in southeastern North Dakota...
  Steele County in southeastern North Dakota...

* Until 400 AM CDT.

* At 258 AM CDT, severe thunderstorms were located along a line
  extending from near Grace City to near Courtenay to near Jamestown,
  moving east at 60 mph.

  These are very dangerous storms.

  HAZARD...80 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Severe thunderstorms will be near...
  Wimbledon around 305 AM CDT.
  Revere around 310 AM CDT.
  Mose, Walum and Hannaford around 315 AM CDT.
  Binford and Rogers around 320 AM CDT.
  Jessie and Sibley around 325 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.

&&

LAT...LON 4767 9850 4768 9733 4696 9733 4696 9844
      4698 9844 4698 9847 4732 9847 4733 9850
TIME...MOT...LOC 0758Z 267DEG 52KT 4757 9877 4727 9857 4699 9868 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...80MPH
 
$$

TG
1 follow-up statement
771 
WWUS53 KFGF 290831
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
331 AM CDT FRI JUN 29 2018

NDC003-017-035-039-091-097-290900-
/O.CON.KFGF.SV.W.0072.000000T0000Z-180629T0900Z/
Grand Forks ND-Cass ND-Traill ND-Griggs ND-Barnes ND-Steele ND-
331 AM CDT FRI JUN 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR SOUTHWESTERN GRAND FORKS...NORTHWESTERN CASS...WESTERN TRAILL...
GRIGGS...NORTHERN BARNES AND STEELE COUNTIES...

At 331 AM CDT, severe thunderstorms were located along a line
extending from 7 miles southwest of Aneta to near Luverne to near
Bald Hill Dam, moving east at 60 mph.

These are very dangerous storms.

HAZARD...80 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

These severe storms will be near...
  Pillsbury and Blabon around 335 AM CDT.
  Hope, Colgate and Finley around 340 AM CDT.
  Golden Lake around 350 AM CDT.
  Ayr, Galesburg and Clifford around 355 AM CDT.
  Hatton, Absaraka and Erie around 400 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.

&&

LAT...LON 4768 9733 4696 9733 4697 9844 4732 9829
      4767 9844
TIME...MOT...LOC 0831Z 267DEG 52KT 4759 9807 4729 9787 4701 9799 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...80MPH
 
$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 11:55 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 28, 11:55 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1155 PM CDT Thu Jun 28 2018

.UPDATE...
Issued at 1155 PM CDT Thu Jun 28 2018

Updated forecast to increase chances of rain as the line of
thunderstorms comes through tonight. Also, tried to get timing
down to the hour. It looks like it will be around 3 AM at Devils
Lake, 5 AM Grand Forks/Fargo, and 7 AM Baudette/Bemidji/Park
Rapids. Damaging winds will be the biggest threat although hail
and isolated mesovortex-type tornadoes not out of the question.

&&

.SHORT TERM...(This evening through Friday)
Issued at 350 PM CDT Thu Jun 28 2018

Ongoing thunderstorm activity is tied to convergence near warm front
that has lifted north over our CWA. Northern extent of upper ridge
has flattened and very weak impulses may be aiding in thunderstorm
development near frontal zone. CAP has weakened and strong deep
layer shear, increasing BL moisture/instability have led to severe
thunderstorm development with some supercells. Initiation could
occur at most locations and severe potential may continue through
the evening. We are still expecting one or several complexes to
develop and track across the region after roughly 8-9Z and may
continue to impact our eastern CWA through Friday morning. Supercell
potential early on raises the possibility for hail 2" or larger and
tornado potential. Activity tonight is still shown by some CAMs to
develop into possible bow and raises the possibility of a large scale
damaging wind event.

.LONG TERM...(Friday night through Thursday)
Issued at 350 PM CDT Thu Jun 28 2018

Unsettled pattern expected through the extended periods as H5
ridge flattens and zonal flow eventually develops by late next
week. This will support potential for cold frontal passages
followed by quick temperatures recovery. Consensus keeps
thunderstorm possibilities in place, but due to progressive nature
of these embedded impulses through the extended overall
confidence isn't high. For Friday/Friday night we may see
redevelopment with cold pool in and southwest flow in place, but
guidance is very inconstant in coverage and signal. There could
be enough instability to support a few strong updrafts in the
afternoon Temperatures should be cooler this weekend (near normal
in the 80s), but recovery to above normal (possibly 90s) by late
next week is expected.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1155 PM CDT Thu Jun 28 2018

Line of thunderstorms will sweep through the area tonight...likely
dropping cigs and vis to MVFR or IFR levels. Should be reaching
DVL by 8Z and BJI by 12Z. Strong winds are likely with this
line...and will update TAFs to increase winds even more if
upstream obs warrant it.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Knutsvig
SHORT TERM...DJR
LONG TERM...DJR
AVIATION...Knutsvig
Hazardous weather outlook, Jun 28, 3:51 AM CDT, 23 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
351 AM CDT Thu Jun 28 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-290900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
351 AM CDT Thu Jun 28 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated to scattered strong to severe thunderstorms are possible
early this morning, mainly south of the highway 200 corridor. By
late this morning, through the afternoon and into the early
evening, isolated to scattered severe thunderstorms are possible,
but mainly between the highway 2 and 200 corridor. Finally, after
midnight, the greatest risk for severe storms will arrive. These
storms will mainly affect areas along and north of the Interstate
94 corridor, but could also affect areas to the south as well.
These storms will have the potential to produce hail of 2 inches
in diameter or larger, wind gusts of 75 mph or greater, isolated
tornadoes, and localized heavy rain. Since the greatest risk for
storms will occur when most people are sleeping tonight, plan to
have a way to receive watches and warnings if and when they are
issued. Have a plan of action before going to bed tonight!

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

It will stay active, with periodic chances for thunderstorms
throughout.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jun 28, 9:01 PM CDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
901 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             1 NE EAST GRAND FORKS   47.94N 97.00W
06/28/2018  E1.25 INCH       Polk               MN   PUBLIC

            PHOTO RELAYED THROUGH SOCIAL MEDIA SHOWS HAIL SLIGHTLY
            LARGER THAN QUARTER SIZED.

&&

AMOORE
Local storm report, Jun 28, 9:10 PM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
910 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             EAST GRAND FORKS        47.93N 97.02W
06/28/2018  E0.88 INCH       POLK               MN   PUBLIC

            PHOTO RELAYED THROUGH SOCIAL MEDIA SHOWS HAIL JUST
            SMALLER THAN QUARTER SIZED.

&&

AMOORE
Local storm report, Jun 28, 9:50 PM CDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
950 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     CLIMAX                  47.61N 96.81W
06/28/2018                   POLK               MN   PUBLIC

            A FEW LARGE 3-4 INCH DIAMTER TREE BRANCHES BROKEN DOWN IN
            TOWN. A FEW MINUTES OF PEA TO PENNY SIZED HAIL AS WELL.

0225 PM     HAIL             2 NE LAVINIA            47.54N 94.78W
06/28/2018  E1.50 INCH       Beltrami           MN   PUBLIC

            HAIL FELL FOR SEVERAL MINUTES. LARGEST STONES RANGED FROM
            1.25 TO 1.5 INCH DIAMETER. REPORT AND PHOTO POSTED TO
            SOCIAL MEDIA.

0240 PM     HAIL             3 E FERTILE             47.53N 96.23W
06/28/2018  E1.00 INCH       Polk               MN   PUBLIC

0245 PM     HAIL             5 W TRAIL               47.78N 95.81W
06/28/2018  E1.00 INCH       Polk               MN   PUBLIC

            PENNY TO QUARTER SIZED HAIL AND STRONG WINDS. SOME 2-3
            INCH DIAMETER BRANCHES BROKEN DOWN IN YARD.

&&

GGUST
Local storm report, Jun 28, 9:51 PM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
951 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             2 N CROOKSTON           47.80N 96.61W
06/28/2018  E1.00 INCH       Polk               MN   TRAINED SPOTTER

0244 PM     FUNNEL CLOUD     3 WSW RINDAL            47.48N 96.19W
06/28/2018                   Norman             MN   LAW ENFORCEMENT

            BRIEF FUNNEL REPORTED. TIME AND LOCATION ESTIMATED BASED
            ON RADAR.

&&

GGUST
Local storm report, Jun 28, 10:20 PM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1020 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             4 NW LARIMORE           47.95N 97.69W
06/28/2018  E1.75 INCH       Grand Forks        ND   911 CALL CENTER

            REPORTED ALONG HIGHWAY 2, ABOUT 3 MILES WEST OF ND18
            INTERSECTION.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:17 PM CDTSevere Thunderstorm WarningFGFBenson28 min
Jun 29, 1:48 AM CDTSevere Thunderstorm WarningFGFBenson, Ramsey, Towner57 min
Jun 29, 2:08 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Ramsey67 min
Jun 29, 2:27 AM CDTTornado WarningFGFBenson, Ramsey14 min
Jun 29, 2:44 AM CDTSevere Thunderstorm WarningFGFCavalier, Towner46 min
Jun 29, 2:45 AM CDTSevere Thunderstorm WarningFGFBenson, Ramsey, Towner45 min
Jun 29, 3:15 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Grand Forks, Griggs, Nelson, Ramsey and 2 more60 min
Jun 29, 3:16 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom, Sargent59 min
Jun 29, 3:30 AM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Ramsey, Towner, Walsh45 min
Jun 29, 3:31 AM CDTSpecial Weather StatementFGFTowner29 min
Jun 29, 3:40 AM CDTTornado WarningFGFGrand Forks, Nelson, Steele35 min
Jun 29, 3:51 AM CDTSevere Thunderstorm WarningFGFCass, Grand Forks, Steele, Traill54 min
Jun 29, 3:58 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Walsh47 min
Jun 29, 4:06 AM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland, Sargent54 min
Jun 29, 4:25 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Traill, Walsh65 min
Jun 29, 4:57 AM CDTSevere Thunderstorm WarningFGFRichland63 min
Jun 29, 5:05 AM CDTHigh Wind WarningFGFBenson, Cavalier, Eddy, Grand Forks, Griggs, Nelson and 5 more4 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.